TITLE

Enoxaparin Associated with Huge Abdominal Wall Hematomas: A Report of Two Cases

AUTHOR(S)
Antonelli, Darrin; Fares II, Louis; Anene, Charles
PUB. DATE
August 2000
SOURCE
American Surgeon;Aug2000, Vol. 66 Issue 8, p797
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Enoxaparin is a low-molecular-weight heparin used for prophylaxis against deep venous thrombosis. Indications include hip and knee replacement surgery, risk of deep venous thrombosis during abdominal surgery, and prevention of ischemic complications of unstable angina and non-Q-wave myocardial infarction. Its efficacy in the prevention of the above complications has been previously studied; however, the liberal use of enoxaparin is not without incident. Complications of enoxaparin include hemorrhage, thrombocytopenia, and local reactions. Since 1993 there have been more than 40 reports of epidural or spinal hematoma formation with the concurrent use of enoxaparin and spinal/epidural anesthesia or spinal puncture. Herein reported are two cases of abdominal wall hematomas in patients receiving prophylaxis with enoxaparin. Both patients sustained an unexplained fall in the hematocrit and abdominal pain. A CT scan confirmed the diagnosis. One patient recovered uneventfully; however, the other patient, on chronic hemodialysis, became hemodynamically unstable and hyperkalemic and sustained a fatal cardiac arrhythmia. An extensive review of the literature revealed no similar cases of abdominal wall hematomas associated with enoxaparin although other complications, including spinal and epidural hematomas, psoas hematomas, and skin necrosis have been reported. The extended use of enoxaparin as an anticoagulant requires the physician to be vigilant of these rare complications. Bleeding can occur at any site during therapy with enoxaparin. An unexplained fall in the hematocrit or blood pressure should lead to a search for a bleeding site.
ACCESSION #
3457828

 

Related Articles

  • Dilazep/heparin.  // Reactions Weekly;2/13/2010, Issue 1288, p15 

    The article describes the case of a 56-year-old man with microscopic polyangiitis who experienced acute exacerbation of a chronic subdural haematoma while receiving dilazep and heparin.

  • Heparin/tenecteplase.  // Reactions Weekly;3/26/2011, Issue 1344, p17 

    The article describes a case of lingual haematoma in a 66-year-old woman after receiving tenecteplase, heparin, aspirin and clopidogrel for ST-segment elevation myocardial infarction.

  • Enoxaparin sodium.  // Reactions Weekly;10/30/2010, Issue 1325, p15 

    The article describes the case of an 32-year-old man who developed gasrointestinal bleeding following a mucosal biopsy and while undergoing perioperative enoxaparin sodium treatment.

  • Heparin/warfarin.  // Reactions Weekly;10/30/2010, Issue 1325, p18 

    The article describes the case of an 18-year-old girl who developed vaginal bleeding while undergoing heparin and warfarin treatment for deep vein thrombosis (DVT).

  • Heparin.  // Reactions Weekly;9/8/2012, Issue 1418, p26 

    The article describes the cases of two women who developed enlargement of remote intracerebral haematoma (ICH) following systemic anticoagulation with heparin.

  • Heparin.  // Reactions Weekly;4/17/2010, Issue 1297, p28 

    The article describes the case of a 35-year-old paraplegic man who developed a spinal epidural haematoma following epidural catheter removal and heparin therapy.

  • Enoxaparin sodium.  // Reactions Weekly;11/20/2010, Issue 1328, p19 

    The article describes the case of a man who developed a spinal haematoma and paralysis while receiving treatment with enoxaparin sodium.

  • Enoxaparin sodium/heparin.  // Reactions Weekly;2/19/2011, Issue 1339, p19 

    The article presents case reports of three patients who developed iatrogenic abdominal haematoma at the site of craniectomy implantation during deep vein thrombosis prophylaxis with subcutaneous enoxaparin sodium or heparin.

  • Enoxaparin sodium.  // Reactions Weekly;10/30/2010, Issue 1325, p15 

    The article describes the case of an 82-year-old man who developed a spinal epidural haematoma following spinal anaesthesia and while undergoing perioperative enoxaparin sodium treatment.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics